Indiana, 2017

Damaging Winds in Indiana, May 26, 2017

May 26, 2017 · NWS LOT · 4 events in 2 counties and zones

A line of convection developed over northwest Indiana producing strong and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of convection developed over northwest Indiana producing strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 4:19 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 4:19 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
519 PM CDT Fri May 26 2017

.MESOSCALE DISCUSSION...
518 PM CDT

The rotation area of the supercell in southern Ford County, which
has re-strengthened since 500 pm, looks to move just south of
Iroquois County. The hail threat from the forward flank will move
over southern Iroquois County though, and have had a recent report
of half dollar size hail, so have issued a Severe Thunderstorm
Warning.

The warm front continues draped right along the southern CWA
edge, with slightly elevated updrafts developing further to its
north. There will continue some severe threat with these, mainly
hail. New updrafts further to the west will have around 1000 J/kg
of MUCAPE and still modest shear due to the MCV to work with. So
the watch for some wind and hail will continue, though the tornado
threat is diminishing over Livingston and Kankakee Counties owing
to some suppression aloft and somewhat worked over low-level air.

MTF

&&

.SHORT TERM...
300 PM CDT

Tonight through Saturday...

For near term convective/severe thunderstorm trends, check for the
latest Mesoscale Discussions above. The weather will quiet down
tonight with the effective warm front shunted well south behind
the MCV. Showers and thunderstorms should exit quickly by the
early to mid evening hours. This will set the stage for a quiet
and pleasant start to the Memorial Day weekend, at least for the
daylight period. Strong heating will take place away from lake
influence on Saturday with plenty of sun followed by increasing
mid and high clouds during the afternoon. Low level thermal progs
support highs in the mid 70s to around 80 away from the lakeshore
and few miles inland, which will be kept in the 60s.

Castro

&&

.LONG TERM...
300 PM CDT

Saturday night through Friday...

The effective warm front will gradually lift north in advance of a
likely robust MCS, but mainly stay confined to the southern CWA or
points south. There is uncertainty on timing and trajectory of
this MCS, with the an increasing likelihood for most significant
impacts to remain well south of I-80 or even south of the CWA
counties. Portions of the area are likely to remain for outdoor
activities during the evening hours with likely PoPs for most
widespread shower and thunder coverage after midnight (and highest
thunder coverage along/south of I-80). Deep layer shear and MUCAPE
may be sufficient to support an isolated hail threat and perhaps
localized strong to damaging winds.

A surface low will take shape and drag a cold front across the
area on Sunday with perhaps an isolated risk for gusty to damaging
thunderstorm winds and marginally severe hail southeast of I-55.
There is plenty of uncertainty with the convective scenario on
Sunday and much of the afternoon could certainly be dry northwest
of I-55 or I-57. Expecting breezy west-northwest winds in the
afternoon behind the front, with only modest cool advection so
highs should reach the lower to mid 70s.

Memorial Day Monday could be fairly similar to Sunday temperature
wise. Main feature of note is a large upper low over the northern
Great Lakes, from which some isolated diurnally driven showers
and possibly thunderstorms could form during the afternoon. Again,
most of the day should be dry, so no need to cancel outdoor
plans- just keep an eye on the forecast and the radar. The upper
level low pressure will only slowly slide east through the week,
keeping area under northwest flow aloft and generally slightly
below normal temperatures for the end of May and beginning of
June. Can't completely rule out any shower activity in the mid to
late week, but it looks to be an overall drier regime.

Castro

&&

.AVIATION...
For the 18Z TAFs...

A convective complex is crossing the Mississippi River and will
impact the terminals from the early/mid aftn through the early
evening. The best chance for strong to severe storms will be south
of the terminals. Have low confidence in thunder being reported
at RFD so only have a VCTS there, but have higher confidence in
thunder at the eastern terminals so they each have a 2 hour TEMPO
for thunder.

Cigs under the convective complex are mainly VFR right now, but
guidance continues to suggest that MVFR cigs will form as the
complex pushes east. Since guidance is doing such a good job
capturing the complex and current cigs, I decided to follow their
lead and keep lower cigs in the forecast. Dry conditions return
in the early evening. MVFR cigs scatter out and east winds become
north-northeast. East winds less than 10 kt are expected Saturday
along with dry, VFR conditions.

JEE

&&

.MARINE...
227 PM CDT

Will keep the marine fog advisory going as web cams indicate
haze/fog remains over the open waters.

A high pressure ridge over the lake will continue east. A weak
surface low over the plains will pass south of the lake tonight and
continue across the Ohio Valley Saturday. The low may cause wind
speeds to increase to 10-20 kt over the far southern end of the lake
this evening. One model would suggest gusts up to 25 kt, but do not
have enough confidence to go that high.  High pressure passes over
the lake early Saturday morning and light winds will vary in
direction across the lake.  Variable winds are expected over the
southern end and southerly winds over the northern end.

The next low forms over the plains Saturday and reaches the Great
Lakes region Sunday morning.  The low moves over Michigan Sunday
afternoon and winds become west 10-20 kt behind the low.  The low
over Michigan merges with another Canadian low to the north over
Ontario Sunday night. The low is forecast to remain relatively
stationary over Ontario early next week which may lead to a an
extended period of westerly winds of 15-25 kt. High pressure moves
in behind the low mid to late next week.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 26, 2:25 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 PM CDT Fri May 26 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
325 PM CDT Fri May 26 2017 /425 PM EDT Fri May 26 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Tornado Risk.
      Elevated Hail Risk...up to quarter to half dollar size.
      Elevated Thunderstorm Wind Damage Risk...up to 70 MPH.

DISCUSSION:

A complex of thunderstorms will spread move across areas along and
south of the Illinois and Kankakee rivers through the early to
mid evening. There is a risk for scattered severe thunderstorms
accompanying this complex of thunderstorms.

The primary severe risks are damaging wind gusts and severe hail,
with a few isolated tornadoes possible. There may also be
isolated thunderstorms ahead of anticipated linear development
that pose a risk for all severe hazards. For areas near and just
south of the Interstate 80 corridor, the main threats are expected
to be occasional cloud to ground lightning and heavy downpours.
The thunderstorm complex and associated severe risk is expected to
exit quickly southeast during the early to mid evening.

In addition...minor flooding will continue along portions of the
Kankakee River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk Saturday night into Sunday.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms are expected across portions of the area Saturday
night into Sunday. A few strong to severe thunderstorms will be
possible.

In addition...minor flooding will continue along portions of the
Kankakee River.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed through early to mid evening south of
Interstate 80.

GENERAL STORM MOTION OF THE DAY:

Towards the east and east southeast at 40 to 50 mph.

&&

LMZ740>745-272030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
325 PM CDT Fri May 26 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
 There is a chance for thunderstorms Saturday night and Sunday.

Monday and Tuesday...
 Hazardous Conditions for Small Craft are possible on Monday.

There is a chance of thunderstorms Monday and Tuesday.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
325 PM CDT Fri May 26 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Areas of dense fog will continue.

There is a chance of thunderstorms on the far southern portion of
the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense fog will continue through around mid day Saturday.

There is a chance for thunderstorms late Saturday through Sunday.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 26, 2:29 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
329 PM CDT FRI MAY 26 2017

ILZ019-032-262115-
Livingston IL-La Salle IL-
329 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON AND SOUTHERN LA SALLE
COUNTIES UNTIL 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flanagan, or 12 miles west of Pontiac, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Streator, Pontiac, Dwight, Fairbury, Gridley, Flanagan, Wenona,
Odell, Cornell, Rutland, Long Point and Dana.

Including the following interstate...
 I-55 between mile markers 188 and 218.

A tornado watch remains in effect until 800 PM CDT for central
Illinois.

LAT...LON 4074 8858 4076 8858 4075 8893 4093 8893
      4093 8905 4110 8905 4110 8907 4111 8907
      4111 8841 4073 8843
TIME...MOT...LOC 2028Z 269DEG 30KT 4093 8888

BMD
Local storm report, May 26, 4:05 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     ROBERTS                 40.61N 88.18W
05/26/2017                   FORD               IL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN SOUTH OF ROBERTS. HALF INCH HAIL
            WAS ALSO REPORTED IN ROBERTS.

&&

JEE
Local storm report, May 26, 4:11 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
511 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SIBLEY                  40.59N 88.38W
05/26/2017  E1.75 INCH       FORD               IL   PUBLIC

            GOLFBALL SIZE HAIL NEAR SIBLEY. TIME ESTIMATED.

&&

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 26, 5:27 PM CST
Where
Lake County, 2 mi NE of Hammond
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.600, -87.453

An eight inch diameter maple tree was blown down.

Thunderstorm Wind, Lake

When
May 26, 5:30 PM CST
Where
Lake County, 1.22 mi SE of Munster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -87.501

Multiple trees were blown down near Columbia Avenue and Ridge Road. One tree was snapped about 5 feet from the base.

Thunderstorm Wind, Lake

When
May 26, 5:38 PM CST
Where
Lake County, 0.98 mi E of Aetna
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.601, -87.261

A one foot diameter oak tree fell onto and shattered a telephone pole near Grand Boulevard and Miller Avenue.

Thunderstorm Wind, Porter

When
May 26, 5:51 PM CST
Where
Porter County, 1.05 mi NNW of Portage
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.594, -87.208

Power lines and power poles were blown down near Jellystone Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692688, 692684, 692685, 692687.